Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 126, NWS Des Moines, IA

June 14, 2013Clarke County, Decatur County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2013, 3:12 PM CDT for Clarke County, Decatur County, Wayne County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2013, 3:12 PM CDT (20:12 UTC)
Expired
Jun 14, 2013, 4:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Decatur County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:51 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 14, 12:51 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT FRI JUN 14 2013

.SHORT TERM.../TODAY/...
ISSUED AT 330 AM CDT FRI JUN 14 2013

FORECAST FOR TODAY CENTERS AROUND CONVECTIVE EVOLUTION ASSOCIATED
WITH A COUPLE OF SHORTWAVES OVERTOPPING THE DEEP LAYER RIDGE
OVERHEAD WITHIN A BROAD WARM ADVECTION REGIME. CURRENTLY RADAR
IMAGERY SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS
WESTERN IOWA IN CONJUNCTION WITH THE NOCTURNAL MAX TIME AND
LLJ...BUT AS THIS ACTIVITY MOVES EASTWARD IT WILL ENCOUNTER A
SOMEWHAT MORE STABLE AIRMASS AND SHOULD SLOWLY WEAKEN. LATER TODAY
DIURNAL HEATING SHOULD SUPPORT ANOTHER ROUND OR TWO OF TSTORM
DEVELOPMENT...HOWEVER THE TIMING AND LOCATION OF THIS PRECIP WILL BE
DEPENDENT ON THE DEGREE OF DESTABILIZATION AND LOCATION OF OUTFLOWS
AND OTHER REMNANT BOUNDARIES FROM MORNING CONVECTION. IN OTHER
WORDS...STORMS WILL BE AROUND AT INTERVALS ALL DAY BUT POPS WILL
NECESSARILY BE BROAD BRUSHED AND MAINLY IN THE CHANCE/SCATTERED
CATEGORY. ASIDE FROM THE RAINFALL ASPECT THE DAY WILL BE
CHARACTERIZED BY SEASONAL MILD TEMPERATURES AND FAIRLY HUMID
CONDITIONS WITH LIGHT TO MODERATE SOUTHEAST BREEZES.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT FRI JUN 14 2013

CONVECTION IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE
PERIOD ACRS MUCH OF CENTRAL IOWA WITH FOCUS ACROSS THE NORTHERN
HALF OF THE STATE WHERE MOISTURE TRANSPORT IS MAXIMIZED. THERE MAY
BE SOME SEVERE CONVECTION...HOWEVER MAIN THREAT WILL BE FROM
HEAVY RAINFALL FROM TRAINING AND HAVE DISCUSSED THESE ISSUES IN
THE HYDROLOGY SECTION BELOW. OTHERWISE...THREAT OF CONVECTION WILL
PERSIST INTO SATURDAY AHEAD OF A SURFACE WAVE WHICH WILL PASS
THROUGH THE STATE DURING THE DAY. MAIN CONCERN FOR SEVERE WEATHER
WOULD BE IN THE SOUTHEAST FORECAST AREA AHEAD OF THE SURFACE WAVE
WHERE SOME HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THERE DOES
APPEAR TO BE SOMEWHAT OF A BREAK ON SATURDAY NIGHT AS WEAK SURFACE
RIDGING CROSSES THE STATE. HAVE DECREASED POPS SOME DURING THIS
TIME...ESPECIALLY LATE AS SUBSIDENCE CROSSES THE STATE. AN UPPER
LOW DROPPING SOUTHEAST ACROSS THE REGION ON SUNDAY INTO MONDAY
WILL PROVIDE ANOTHER THREAT FOR RAINFALL LATER SUNDAY INTO EARLY
MONDAY...HOWEVER THE BULK OF CONVECTION AND RAINFALL WILL BE
FARTHER SOUTH DURING THIS TIME WITH AMOUNTS EXPECTED TO BE MUCH
LIGHTER THAN TONIGHT AND SATURDAYS RAINFALL.

AFTER THIS TIME...DRIER AND COOLER AIR WILL MOVE INTO THE STATE
WITH THE THREAT OF PRECIPITATION SUBSIDING BY LATER MONDAY. QUIET
WEATHER IS THEN EXPECTED ON TUESDAY AND WEDNESDAY WITH SEASONABLE
TEMPERATURES. RETURN FLOW AND INCREASING THETA-E ADVECTION RETURN
BY THURSDAY WITH AN INCREASING THREAT OF THUNDERSTORMS.

&&

.AVIATION...14/18Z
ISSUED AT 1243 PM CDT FRI JUN 14 2013

CONFIDENCE IS QUITE LOW THROUGH THE PERIOD DUE TO VARIATIONS IN
CONVECTIVE TRENDS...WHICH HI RES MODELS DO NOT APPEAR TO BE
CAPTURING WELL. ALTHOUGH HAVE NOTHING MORE THAN VCSH WORDING AT
THIS POINT WITH QUESTIONS IN LOCATION AND TIMING...HAVE GENERALLY
FOCUSED ON TWO PERIODS. FIRST WOULD BE NEAR TERM WITH EXITING SE
CONVECTION AND ARRIVAL OF NARROW LINE JUST CROSSING MO RIVER NEAR
KSUX WHICH SHOULD CONTINUE TO BRING SCATTERED CONVECTION THROUGH
THE AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWS ADDITIONAL VERTICAL
DEVELOPMENT OVER WRN IA AS WELL...SO MAY SEE FURTHER EXPANSION
AFFECTING KDSM/KOTM.  SECOND MENTION WILL BE PROLONGED VCSH
WORDING TONIGHT IN RESPONSE TO SECOND SURGE OF WARM ADVECTION. ANY
OF THESE INSTANCES COULD PRODUCE MVFR OR LESS CONDITIONS WITH
THUNDER...BUT DO NOT WANT TO MENTION EXTENDED PERIODS OF EITHER UNTIL
TRENDS BECOME MORE CLEAR...F0CUSING ON CRITICAL TAF PERIOD.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT FRI JUN 14 2013

THERE WILL BE STRONG MOISTURE TRANSPORT INTO THE STATE TODAY WITH
PWAT VALUES INCREASING TO 1.5-2.0 INCHES OVER MUCH OF CENTRAL
IOWA. WARM CLOUD DEPTH IS GENERALLY FROM 11-14KFT FROM LATE THIS
AFTERNOON INTO SATURDAY MORNING WITH SOME SLIGHT DECREASE ON
SATURDAY. WARM CLOUD PROCESSES ARE ANTICIPATED DURING THIS TIME
WITH SOME TRAINING LIKELY UNTIL SURFACE WAVE PASSES BY SATURDAY
AFTERNOON. MODELS HAVE GENERALLY BEEN INDICATING ONE TO TWO INCHES
OF RAINFALL ACROSS THE NORTHERN HALF OF THE STATE AN WITH THE
CONVECTION...ISOLATED HIGHER AMOUNTS ARE ANTICIPATED. GIVEN THE
RECENT HEAVY RAINFALL AND RELATIVELY LOW FFG VALUES ACROSS THE
NORTH...HAVE GONE WITH A FLASH FLOOD WATCH IN NORTHERN IOWA
FROM LATE THIS AFTERNOON THROUGH SATURDAY AFTERNOON WHEN THE RAIN
SHOULD TAPER OFF AS A SURFACE WAVE PASSES. MAY SEE SOME RENEWAL OF
RIVER FLOODING AS WELL AS THE RUNOFF ENTERS THE STREAMS AND RIVERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH SATURDAY
EVENING FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...SMALL
HYDROLOGY...COGIL
Hazardous weather outlook, Jun 14, 5:33 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI JUN 14 2013

IAZ004>007-015>017-023>028-033>039-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
533 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. SOME SEVERE WEATHER IS POSSIBLE WITH MAIN THREAT FROM
HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WITH MAY
LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH HEAVY RAIN
REMAINING POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
AREA THROUGH SATURDAY AFTERNOON. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

THERE WILL BE ADDITIONAL THREAT OF ISOLATED TO SCATTERED
THUNDERSTORMS ON SATURDAY EVENING AND THEN AGAIN SUNDAY AFTERNOON
INTO EARLY MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THOSE TIMES.
THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE
SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-151100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
533 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. SOME STORMS MAY BE SEVERE LATER THIS AFTERNOON INTO THIS
EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS CHANCES WILL REMAIN INTO SATURDAY WITH SEVERE
WEATHER ONCE AGAIN POSSIBLE BY AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT ALONG WITH HEAVY RAINFALL.

THUNDERSTORMS CHANCES REMAIN FROM SATURDAY NIGHT INTO MONDAY
MORNING ALTHOUGH THE SEVERE WEATHER THREAT APPEARS MINIMAL.
THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE
SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT AS WELL
AS SATURDAY AFTERNOON.

CC

In the hours before

Special weather statement, Jun 14, 2:42 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT FRI JUN 14 2013

IAZ033-044-142045-
CRAWFORD-SAC-
242 PM CDT FRI JUN 14 2013

...STRONG THUNDERSTORMS MOVING ACROSS WEST CENTRAL IOWA...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES NORTHWEST OF DENISON...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHLESWIG...          ARION...              DENISON AIRPORT...
  KIRON...              DENISON...            BUCK GROVE...
  ODEBOLT...            DELOIT...             EARLY...
  WALL LAKE...          WESTSIDE...           SAC CITY...
  LAKE VIEW...          ASPINWALL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:53 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more39 hr
Jun 14, 4:00 PM CDTSevere Thunderstorm WarningDMXWayne45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.